Colorado, 2023High Wind in Colorado, December 7, 2023
December 7, 2023 · NWS BOU · 1 event in 1 county or zone
A peak wind gust to 83 mph occurred near Berthoud Pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A peak wind gust to 83 mph occurred near Berthoud Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 7, 4:54 AM MST, 6 minutes earlier. Its key messages:
- Mild and dry conditions continue today.
- High winds up to 80 mph will occur over the Front Range Mountains and Foothills today.
- The next system will bring snow and colder temperatures for the mountains and plains for Friday and Friday night.
- Higher snow amounts confined to the southern foothills, Palmer Divide, and west slope mountain ranges.
Area forecast discussion, Dec 7, 4:54 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
454 AM MST Thu Dec 7 2023
.KEY MESSAGES...
- Mild and dry conditions continue today.
- High winds up to 80 mph will occur over the Front Range
Mountains and Foothills today.
- The next system will bring snow and colder temperatures for the
mountains and plains for Friday and Friday night.
- Higher snow amounts confined to the southern foothills, Palmer
Divide, and west slope mountain ranges.
&&
.SHORT TERM...(Today and tonight)
Issued at 333 AM MST Thu Dec 7 2023
As the thermal ridge exits, most of northeastern Colorado will
experience another above normal day. Majority of the plains and
parts of the foothills will climb into the mid 50s to mid 60s this
afternoon. Additional mid-level moisture increases for the
mountains which will likely bring increasing cloud cover for the
higher terrain. Cross sections indicate strong stable layer aloft
and tighten pressure gradients resulting in strong westerly flow
across the mountains and foothills. Thus, the High Wind Warning
will continue for these areas until 5 PM MDT this evening. It is
likely these downslope winds will spread into parts of the urban
corridor and plains producing wind gusts between 20-30 mph
periodically this afternoon. These conditions may lead to spotty
near critical fire weather conditions across the plains as
humidities drop near the mid to upper teens. Considering these
periods of gusty winds will be short-lived, no red flag highlights
were issued but will continue to monitor if gusts become
persistent than expected.
Meanwhile late afternoon into this evening, winter returns to the
western slopes as the next upper level trough approaches. Orographic
flow will assist in developing light to moderate snow tonight into
Friday morning for parts of the western slopes. Although winds
decrease in speed overnight, patchy blowing snow conditions are
possible along mountain passes.
.LONG TERM...(Friday through Wednesday)
Issued at 333 AM MST Thu Dec 7 2023
A broad and somewhat disorganized upper level trough will be over
Colorado Friday and Friday night. Appears there are two short
waves with in this trough. The first one moves across Friday
morning, which will bring areas of snow to the plains for Friday.
Snow will become light and also end in places late Friday morning
and Friday afternoon. Temperatures will be near to slightly above
freezing Friday across the lower elevation. We could end up with a
little accumulation on the roads during the morning hours, but
most roads across the lower elevations should be wet until late
Friday afternoon due decreasing snow and above freezing
temperatures. The second wave affects the area beginning late
Friday afternoon through Friday night. This wave ends up digging
southeast into New Mexico and produces a northerly flow across
eastern Colorado. At the surface, a surge of northerly winds occur
early in the evening. This will put the best chance for heavier
snow Friday night over the southern foothills and Palmer Divide.
Models are still bouncing around showing where the heaviest snow
will occur, and thus confidence is on the low reside regarding
snowfall amounts.
On Saturday, north-northwest flow aloft will prevail behind the
exiting system. Gusty northerly winds are expected across the
eastern plains with gusts to 45 mph. The northerly flow will keep
temperatures cool with highs mainly in the 30s over northeast
Colorado. Light snow likely lingers in the mountains, at least
during the morning hours. Any accumulations should be light and
less than 2 inches.
Northwest flow aloft prevails for Sunday and Monday. Models not
showing a wave during this period, but run-to-tun consistency has
been lacking, so will keep lower PoPs in the mountains.
Temperatures will be near normal under this pattern with highs in
the 40s over northeast Colorado. The forecast for Tuesday and
Wednesday is still highly uncertain. Most models are showing a
moisture starved closed low over the Great Basin and Desert
Southwest. If this ends up being the case, we would expected near
normal temperatures with little to no precipitation.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 435 AM MST Thu Dec 7 2023
VFR conditions continue through the TAF period but low
visibilities near MVFR conditions are possible due to incoming
snow showers. This TAF issuance includes PROB30 near 15Z for
potential snow showers arriving near KDEN.
This morning, strong winds will develop across the mountains
bringing downslope winds to the terminals near 18-19Z. Westerly
winds will likely lead to a period of wind gusts up 25-30kts
across all sites until 01-02Z. Drainage winds are unlikely as the
next system approaches while decreasing cloud decks near 10-15k
between SCT to BKN.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 5 AM MST
Saturday for COZ031.
High Wind Warning until 5 PM MST this afternoon for COZ033>036.
&&
SHORT TERM...AD
LONG TERM...Meier
AVIATION...AD
Hazardous weather outlook, Dec 7, 4:54 AM MST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
454 AM MST Thu Dec 7 2023
COZ030>051-081200-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
454 AM MST Thu Dec 7 2023
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Strong westerly winds are likely today across the mountains and
foothills thus a High Wind Warning is in effect 5 AM to 5 PM today
for wind gusts up to 65-80 mph. Spotty elevated to near critical
fire weather conditions are possible this afternoon across the
Palmer Divide and eastern plains due to the combination of low
relative humidities near 15-20 percent and wind gusts between
20-30 mph. Tonight, light to moderate snow showers develop across
the mountains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow forms in the mountains late tonight and continues Friday. The
mountain snow spreads onto the plains Friday and Friday night with
periods of snowfall. Roads may become snow covered at times
Friday, but there will be better chance for snow covered and slick
roads Friday night when temperatures fall below freezing.
For Saturday, snow becomes light and ends in the mountains. It
will be windy across the eastern plains with gusts to 45 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of wind and snow are appreciated.
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 7, 5:00 AM MST to 6:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, December 7, 20233 deaths · 2 injured · $200,000 · 1 event
- Heavy Snow and High Wind in Colorado, December 7 to 9, 202356 kt wind · 19 events
- High Wind in Wyoming, December 7, 202366 kt wind · 11 events
- Winter Weather in Colorado, December 7 to 9, 20238 events
- Winter Storm and Heavy Snow in Idaho, December 7 to 8, 2023$10,000 · 7 events
- Avalanche and Winter Weather in Alaska, December 7 to 8, 20236 events
- High Wind in California, December 7 to 10, 202369 kt wind · 6 events
- Winter Storm in Wyoming, December 7 to 8, 20232 events
- Heavy Snow in Utah, December 7 to 9, 20232 events
- Heavy Snow in Oregon, December 7 to 8, 20232 events
- Blizzard and High Wind in Alaska, December 7 to 9, 202372 kt wind · 2 events
- High Wind in Nebraska, December 7, 202355 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147340.